Hail, Hampshire
- When
- April 26, 3:35 PM EST
- Where
- Hampshire County, Bloomer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -78.380
A trained spotter measured penny size hail in Bloomery.
A cold front moving across the Mid Atlantic triggered scattered showers and thunderstorms across portions of the eastern pan handle of West Virginia. Some storms were severe, producing hail to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moving across the Mid Atlantic triggered scattered showers and thunderstorms across portions of the eastern pan handle of West Virginia. Some storms were severe, producing hail to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 26, 2:19 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 319 PM EDT SAT APR 26 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC TONIGHT. WEAK HIGH PRESSURE WILL BRIEFLY BUILD IN FOR THE FIRST PART OF SUNDAY. LOW PRESSURE WILL MOVE UP THE SPINE OF THE APPALACHIANS LATER ON SUNDAY...INCREASING THE CHANCES FOR PRECIPITATION. A STRONG COLD FRONT WILL MOVE THROUGH ON MONDAY...BRINGING A ROUND OF HEAVY RAIN AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN FOR THE MIDDLE OF THE WEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... HIGHS SLOWLY CLIMBING INTO THE L80S ACROSS THE REGION THIS AFTN. SCT/D CONVN WILL CONTINUE TO DEVELOP THIS AFTN. AS THE STORMS MOVE OUT FROM THE RIDGE TOPS...OUTFLOW BNDRIES WILL BE THE MAIN FORCING AS LITTLE MORE THAN TERRAIN HAS BEEN PUSHING THIS INITIAL WAVE OF ACTIVITY. INSTABILITY IS MORE THAN ENOUGH...SHEAR IS LIMITED. AS MENTIONED...SFC DEWPOINTS ARE HIGH AND WILL REMAIN IN THE L60S THRUOUT THE DAY. FAIRLY MOIST LAYER CONT/S UP THRU AT LEAST 600MB. LITTLE TO NO CONV INHBTN...DECENT CAPE VALUES /ESPC FOR CLIMO/...BTWN 1000-2000 J/KG ACROSS THE PIEDMONT AND SHENDH VALLEY FOR THE MID AFTN HRS. NAM NOT SUPRTVE OF MUCH INSTAB W/ A WEAK MID LEVEL ISOTHERMAL LAYER...LIKELY ASSOC W/ THE RETREATING UPPER RIDGE AXIS. THE RIDGE WILL BECOME LESS OF A FACTOR AS THE DAY PROGRESSES. GFS SHOWS UPWARD OF +2000 CAPE VALUES FOR THE MID ATLNC THIS AFTN...AND STEEP LAPSE RATES. NEARLY UNIDRCTNL FLOW AND WEAK SHEAR /0-6KM 10-20KT/ WON/T AIDE IN ORGANIZATION FOR STORMS THAT DEVELOP. ENVIRNT EXPTD TO BE INITIALLY PULSE AND OUTFLOW DRIVEN AHEAD OF THE COLD FRONT. MTN CONVN INITIALLY...W/ OUTFLOW PSBLY PUSHING STORMS FROM THE SHENDH VALLEY INTO THE VA BLUE RIDGE...EVNTLY INTO THE PIEDMNT BY EARLY EVNG. THE SVR RISK LOOKS TO BE DIFFICULT TO PIN DOWN SINCE STORMS LIKELY MRGNLY SVR FOR A SHORT TIME...W/ WEAK AND UNSUSTAINABLE UPDRAFTS. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/... DRNG THE LATE EVNG HRS...A CONT/D EVENT PSBLE FOR THE MID ATLNC. SEVERAL UNORGANIZED AREAS OF OUTFLOW DRIVEN CONVN PROBABLE AND LIKELY PUSHING INTO THE I-95 CRDR CLOSER TO SUNSET AND AFTER. INSTABILITY WILL STILL BE SUFFICIENT THRUOUT THE LATE NIGHT HRS AND LL FORCING WILL INCR W/ THE APPROACH OF THE SFC BNDRY. THIS WOULD HELP TO ORGANIZE CONVN BETTER...THO IT WOULD DECREASE THE PRECIP COVERAGE ACROSS THE REGION...AS SR MODELS INDICATE. THE FRONT WILL LIKELY BE CROSSING THE I-95 CRDR REGION CLOSER TO THE 10PM-2AM AREA. SEVERITY OF THESE STORMS STILL IN QUESTION...THO MOST LIKELY MARGNL W/ THE ENVRMNT THEY WOULD BE IN. ANOTHER FEATURE TO WATCH IS A DEVELOPING SFC LOW ACROSS CNTRL VA...EXPTD TO MOVE OFF THE TIDEWATER REGION OVERNIGHT. THIS POSITIONING AND A DECENT RETURN NE FLOW WOULD HELP TO MITIGATE AND STABILIZE THE REGION CLOSER TO THE BAY...AN AREA THAT MODELS EARLIER INDICATED BETTER SRH VALUES WOULD BE PRESENT AS THE FRONT MOVED ACROSS. THIS NOW IN QUESTION IF THE LOW CAN HELP STABILIZE THE LOW LEVELS AND DECREASE SVR POTENTIAL IN THE LATE NIGHT. OTHERWISE...THE UPPER I-95 CRDR INTO NRN MD WOULD BE A PLACE TO MONITOR FOR BETTER LL SHEAR W/ INCR INSTAB AHEAD OF THE APPROACHING SFC BNDRY. AFTER THE FRONT WILL BE A QUICK DRYING OUT OF THE MID ATLNC AND LIGHT WINDS FOR THE OVERNIGHT HRS...INCR NEAR THE BAY IF THE OFFSHORE LOW DEEPENS. LOWS WILL DROP BACK INTO THE U40S ACROSS THE MTNS...STAYING IN THE U50S ACROSS THE PIEDMONT/COAST W/ THE EVNG RAINS AND LOW LEVEL MOISTURE MODERATING TEMPS. && .LONG TERM /SUNDAY THROUGH SATURDAY/... THE CWFA WILL BE BETWEEN TWO SYSTEMS ON SUNDAY...A DEPARTING COLD FRONT AND ANOTHER...STRONGER...COLD FRONT THAT WILL BE ORGANIZING OVER THE MISSISSIPPI VALLEY. THE DEPARTING COLD FRONT WILL SETTLE OVER THE CAROLINAS EARLY ON SUNDAY...WITH HIGH PRESSURE BUILDING BACK IN FROM THE NORTHEAST. WITH THE HIGH PRESSURE WEDGING IN FROM THE NORTHEAST...THIS WILL KEEP THE CWFA IN EASTERLY FLOW FOR A GOOD PART OF SUNDAY. HOWEVER...AS THE LOW PRESSURE SYSTEM OVER THE GULF STATES ORGANIZES AND MOVES UP THE APPALACHIANS...THE OLD FRONT OVER THE CAROLINAS WILL BEGIN MOVING NORTH AS A WARM FRONT. THE GULF STATES LOW WILL MOVE NORTHEAST INTO THE MID ATLANTIC...DRAGGING A COLD FRONT. MONDAY STILL LOOKS TO BE AN ACTIVE CONVECTIVE DAY. THE FRONT WILL COME THROUGH DURING PEAK HEATING. THE MODELS ARE CURRENTLY PROGGING MARGINAL SURFACE INSTABILITY...HOWEVER STRONG DYNAMIC FORCING WILL BE PRESENT AS THE 500MB TROUGH COMES THROUGH NEGATIVELY TILTED. A COUPLED JET STRUCTURE ALOFT WILL ALSO BE PRESENT...ALONG WITH A 40 TO 50 KT 850MB JET. THE MAV NUMBERS LOOKED GOOD AND USED FOR MAX/MIN T VALUES. TAILORED POPS PRETTY CLOSE TO GUIDANCE NUMBERS...AND USED THE SREFS CLOSELY FOR TIMING. THE REMAINDER OF THE WEEK SHOULD BE QUIET...WITH ANOTHER FRONT EXPECTED BY THE WEEKEND. A BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN SEABOARD FOR MOST OF THE WEEK...BEFORE THE MID LEVEL FLOW BECOMES MORE ZONAL BY THE WEEKEND. COOLER TEMPERATURES ARE EXPECTED...AS HIGH PRESSURE SETTLES OVERHEAD THROUGH LATE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... WATCHING ISTD/SCTD TSRA DEVELOPING ACROSS THE MTNS...MAINLY WEST OF I-81 W/ A SLOW PROGRESSION E/WRD. THIS ACTIVITY NOT EXPTD TO REACH THE I-95 CRDR TILL LATER IN THE AFTN/EARLY EVNG...AHEAD OF THE SFC BNDRY. OVERNIGHT...BR/FG WILL AGAIN BE A CONCERN...THO BEGINNING TO LOOK A LITTLE LESS PESSIMITIC THAN PREVLY THOUGHT. SLIGHTLY STRONGER WINDS AND A BIT MORE MIXING OF THE LOW LEVELS. AREAS OF FOG STILL EXPTD...THO MAINLY IN THE MVFR RANGE FOR A FEW HRS BEFORE SUNRISE SUN MRNG. CIGS VSBYS WILL BEGIN IMPROVING EARLY SUNDAY AS A COLD FRONT SETTLES OVER THE CAROLINAS. HOWEVER...CIGS/VSBYS WILL ONCE AGAIN DETERIORATE...SUB VFR...OVERNIGHT AHEAD OF THE STRONG COLD FRONT. STRONG THUNDERSTORMS ARE EXPECTED MONDAY WITH THE FRONTAL PASSAGE. && .MARINE... WINDS EXPTD TO STAY JUST BELOW SCA CRIT INTO THE LATE NIGHT HRS. SCT/D TSTMS EXPTD FROM LATE THIS AFTN INTO THE EVNG AND OVERNIGHT HRS. A SFC LOW IS EXPTD TO PUSH OFF THE COAST NEAR THE VA TIDEWATER REGION OVERNIGHT...PSBLY INCR WINDS NEAR SCA FOR A BRIEF PERIOD CLOSER TO SUNRISE SUN. NORTHERLY WINDS BEHIND THE COLD FRONT ON MONDAY WILL BE 15 TO 20 KT...SMALL CRAFT CONDITIONS ARE LIKELY. CHANNELING UP THE BAY IS LIKELY BY LATE WEEK AS A COLD FRONT APPROACHES FROM THE WEST. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SCHOOR/LISTEMAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1013 AM EDT SAT APR 26 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1013 AM EDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC REGION TODAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SECOND...AND STRONGER COLD FRONT...IS EXPECTED TO MOVE THROUGH THE REGION ON MONDAY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND SEVERE THUNDERSTORMS. SMALL CRAFT ADVISORIES ARE ALSO POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT ANY REPORTS OF DAMAGING WINDS OR HAIL SHOULD BE RELAYED IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-271000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1013 AM EDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC REGION TODAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SECOND...AND STRONGER COLD FRONT...IS EXPECTED TO MOVE THROUGH THE REGION ON MONDAY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND SEVERE THUNDERSTORMS. PERIODS OF HEAVY RAIN MAY TRIGGER FLOODING MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT ANY REPORTS OF DAMAGING WINDS OR HAIL SHOULD BE RELAYED IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT SAT APR 26 2008 VAZ027-030-031-261930- WARREN VA-SHENANDOAH VA-CLARKE VA- 240 PM EDT SAT APR 26 2008 ...STRONG THUNDERSTORMS TO AFFECT WARREN AND NORTHEASTERN SHENANDOAH COUNTIES... AT 238 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF FORT VALLEY...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FRONT ROYAL AND DILBECK WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 PM EDT SAT APR 26 2008 VAZ028-030-031-041-042-WVZ052-053-262030- FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-BERKELEY WV- FREDERICK VA- 347 PM EDT SAT APR 26 2008 ...STRONG THUNDERSTORMS TO AFFECT FAUQUIER...WARREN...CLARKE... LOUDOUN...JEFFERSON...BERKELEY AND FREDERICK COUNTIES... AT 345 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CROSS JUNCTION TO WINCHESTER VIRGINIA TO 4 MILES SOUTHEAST OF ALBIN TO 2 MILES SOUTHWEST OF BETHEL TO 3 MILES SOUTH OF LINDEN...MOVING NORTHEAST AROUND 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE CITY OF WINCHESTER AND THE COMMUNITIES OF DELAPLANE...BOYCE... BERRYVILLE...INWOOD...BLUEMONT...CHARLES TOWN...MARKHAM...BRIGGS... AND RANSON WILL BE AFFECTED BY THESE STORMS. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 411 PM EDT SAT APR 26 2008 VAZ025-026-036>038-262115- NELSON VA-GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA- 411 PM EDT SAT APR 26 2008 ...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...ALBEMARLE... AUGUSTA AND ROCKINGHAM COUNTIES... AT 411 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF PORT REPUBLIC TO 4 MILES SOUTHEAST OF CRIMORA TO 3 MILES SOUTH OF AFTON MOUNTAIN TO 9 MILES SOUTHWEST OF ROSELAND...MOVING EAST AROUND 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE CITY OF CHARLOTTESVILLE...AND THE COMMUNITIES OF MASSIES MILL...NELLYSFORD...BRYANT...WINTERGREEN...ROSELAND...YANCEY MILLS...ROSELAND...GREENFIELD...WHITE HALL AND CROZET WILL BE AFFECTED BY THESE STORMS. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT SAT APR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 6 S GORE 39.18N 78.33W
04/26/2008 FREDERICK VA EMERGENCY MNGR
TREE DOWN AT HAWK TRAIL AND HICKORY TRAIL.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT SAT APR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 6 S GORE 39.18N 78.33W
04/26/2008 FREDERICK VA EMERGENCY MNGR
TREE DOWN AT HAWK TRAIL AND HICKORY TRAIL.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 435 PM EDT SAT APR 26 2008 VAZ041-051-052-262115- CULPEPER VA-FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 435 PM EDT SAT APR 26 2008 ...STRONG THUNDERSTORMS TO AFFECT CULPEPER...FAUQUIER AND PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES... AT 433 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WARRENTON TO OPAL...MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE CITIES OF WARRENTON AND MANASSAS AND THE COMMUNITIES OF NEW BALTIMORE ...BULL RUN...BEALETON...REMINGTON...BROKEN HILL... NOKESVILLE...GAINESVILLE...AND CATLETT WILL BE AFFECTED BY THESE STORMS. SMZ
The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 hail. Local standard time, as filed.
A trained spotter measured penny size hail in Bloomery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93455.